click here to read this incredibly sad and SHOCKING story. it is well-documented and everyone should read it. major kudos to the washington times and abc.
Mentally distressed veterans from Iraq and Afghanistan are being recruited for government tests on pharmaceutical drugs linked to suicide and other violent side effects, an investigation by ABC News and “The Washington Times” has found.
James Elliott and his fiancee tell Brian Ross about his experience on Chantix. The report will air on “Good Morning America” and will also appear in “The Washington Times” on Tuesday.
In one of the human experiments, involving the anti-smoking drug Chantix, Veterans Administration doctors waited more than three months before warning veterans about the possible serious side effects, including suicide and neuropsychiatric behavior.
“Lab rat, guinea pig, disposable hero,” said former US Army sniper James Elliott in describing how he felt he was betrayed by the Veterans Administration.
Elliott, 38, of suburban Washington, D.C., was recruited, at $30 a month, for the Chantix anti-smoking study three years after being diagnosed with Post Traumatic Stress Disorder. He served a 15-month tour of duty in Iraq from 2003-2004.
Months after he began taking the drug, Elliott suffered a mental breakdown, experiencing a relapse of Iraq combat nightmares he blames on Chantix.
In case you’re not aware: Chantix, the anti-smoking drug made by Pfizer, was the subject of a Food & Drug Administration (FDA) suicide warning on February 1st of this year. The FDA warning followed a Nov. 20, 2007, FDA Early Communication to the public and health care providers that the agency was evaluating postmarketing adverse event reports on Chantix related to changes in behavior, agitation, depressed mood, suicidal ideation, and actual suicidal behavior. The VA withheld this information from the veterans. Miles McFall (i’d like to run into this man in a dark alley) who is the director of the VA’s programs for PTSD sufferers, had this to say:
While the alerts from Pfizer and the FDA clearly mentioned suicide and suicidal thoughts as possible side effects, the VA’s letter to its veterans used no such language.
“Scientists have recently learned that varenicline can sometimes have serious side effects in some people,” the VA letter said. “These side effects may include an increase in psychiatric symptoms such as anxiety, nervousness, tension and depression as well as untoward changes in behavior.”
Asked why the letter omitted the most significant side effect, Mr. McFall said “the more verbiage you use, the more difficult and lengthy it becomes, hard to read. It’s more likely veterans won’t pay attention to it if you overdo.”
However, a secondary research consent form sent with the letter that participants are now being asked to sign cites “changes in behavior, anxiety, nervousness, tension, depression, thoughts of suicide, and attempted and completed suicide.”
Mr. McFall said the serious side effects were included in the secondary consent form, and not the notification letter, because “it’s better to have the letter be brief” so that it is not a “burden for people who sometimes have problems reading.”
The article also mentions 3 other meds the VA currently uses in the program:
Paroxetine/Paxil (sides effects include: suicidal thoughts or self-harm urges in children or teenagers up to 18 years of age, nausea, vomiting, drowsiness, dizziness, diarrhea, trouble sleeping, yawning, constipation, dry mouth, fainting, irregular heartbeat, muscle pain, trouble swallowing, unusual swelling, seizures, tingling or numbness of the hands/feet)
Mirtazapine/Remeron (side effects include: the list is long but suicidal thoughts is included)
Citalopram/Celexa (side effects include: nausea, dry mouth, sexual dysfunction, vomiting, excessive sweating, headache, tremor, drowsiness, and inability to sleep and and increased the risk of suicidal thinking and behavior. symptoms of withdrawal include dizziness, tingling sensations, tiredness, vivid dreams, and irritability or poor mood)
This is a huge story and wake-up call for CHANGE. I’m left feeling outraged, sad and speechless…